Nebraska, 2004

Hail and High Wind in Nebraska, May 22, 2004

May 22, 2004 · NWS GLD · 7 events in 3 counties and zones

Strong outflow boundary from thunderstorms in NE Colorado and SW Nebraska swept rapidly southeast across parts of southwest Nebraska. Winds of 55 to 70 mph accompanied the outflow, including visibility reduced to 1/4 mile in blowing dirt.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong outflow boundary from thunderstorms in NE Colorado and SW Nebraska swept rapidly southeast across parts of southwest Nebraska. Winds of 55 to 70 mph accompanied the outflow, including visibility reduced to 1/4 mile in blowing dirt. Power poles were knocked down on the east side of Trenton according to newspaper reports, with large tree limbs down in Palisade, Trenton, Stratton and Culbertson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 22, 12:55 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, May 22, 12:55 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT SAT MAY 22 2004

.DISCUSSION...SEVERE WEATHER CHALLENGES IN THE SHORT TERM...THEN
WINDY CONDITIONS SUNDAY NIGHT AHEAD OF A COLD FRONT. ALSO MADE
SEVERAL CHANGES TO TEMPERATURES FOR THE END OF NEXT WEEK.

CURRENTLY HAVE A TORNADO WATCH FOR MUCH OF THE CWA THROUGH 7 PM MDT.
THIS LOOKS LIKE ONE OF THE MORE POTENT SEVERE WEATHER SETUPS SO FAR
THIS SPRING...ALTHOUGH THE EMPHASIS SHOULD SHIFT QUICKLY EAST AND
NORTHEAST OF THE TRI STATE REGION BY LATE EVENING. UNTIL
THEN...SCATTERED SEVERE THUNDERSTORMS SHOULD FORM...CONCENTRATED
NORTH OF INTERSTATE 70 WHERE DEEPER MOISTURE AND BETTER LOW LEVEL
SHEAR EXISTS. LARGE CUMULUS FIELD IS STARTING TO PRODUCE SOME RADAR
ECHOES WITH POSSIBLE THUNDERSTORM DEVELOPMENT JUST NORTHEAST OF
GOODLAND. THE TORNADO WATCH AREA WILL BE IN THE LEFT EXIT REGION OF
A 90 KNOT UPPER LEVEL JET STREAK THIS AFTERNOON AND EVENING...WITH
MODERATE HEIGHT FALLS TRANSLATING EAST FROM COLORADO. CAP IS VERY
WEAK...SO MANY PLACES WILL SEE STORMS. HOWEVER...AN EASTWARD SURGE
OF THE DRYLINE SHOULD ALSO MATERIALIZE IN THE SOUTHERN COUNTIES BY
EARLY EVENING...THUS ENDING THE PRECIPITATION CHANCES SOUTH OF
HIGHWAY 36. A SURFACE LOW WILL REACH PEAK INTENSITY EARLY THIS
EVENING ALONG THE KANSAS NEBRASKA BORDER AND THEN SLIDE EASTWARD.
THE CHANCE FOR SEVERE STORMS SHOULD DIMINISH QUICKLY BY LATE EVENING
AROUND MCCOOK. THEN THE FOCUS WILL BE ON THE POTENTIAL FOR STRONG
NORTH WINDS AS THE LOW PRESSURE MOVES EAST OF THE AREA. THE ETA
SHOWS STRONG COLD ADVECTION/SUBSIDENCE COINCIDING WITH 30 TO 45 KNOT
WINDS ONLY A FEW THOUSAND FEET ABOVE THE SURFACE. IT LOOKS TO BE A
SHORT-LIVED WIND EVENT THAT WILL TRAVEL FROM THE TRI STATE BORDER
REGION SOUTH TO I-70...THEN EAST OVERNIGHT. HOWEVER...THE RUC DOES
NOT HAVE NEARLY AS STRONG WIND SPEEDS AT 850 MB. GIVEN THE
UNCERTAINTY AND SHORT DURATION...WILL PLAN TO HANDLE THIS WITH
NOWCASTS...NOT AN ADVISORY.

DROPPED TEMPERATURES A FEW DEGREES SUNDAY FOLLOWING FRONTAL PASSAGE.
STRONGER FRONT WILL DEVELOP IN SOUTHERN CANADA WHERE 850 MB TEMPS
ARE NEAR 10 BELOW CELSIUS...AND THIS FRONT IS TIMED TO REACH I-70
MONDAY MORNING. AHEAD OF THE FRONT ON SUNDAY NIGHT...A 50 KNOT LOW
LEVEL JET IS DEPICTED BY THE ETA. ALTHOUGH MOS WINDS DO NOT INDICATE
BREEZY CONDITIONS...TIMING OF THE INCREASE IN SPEEDS IS SUCH THAT A
NOCTURNAL INVERSION MAY BE DELAYED IN FORMING...AND WILL GO WITH
BREEZY CONDITIONS FOR SUNDAY NIGHT WITH THIS IN MIND. THE SYSTEM
DEVELOPING TODAY LOOKS TO SCOUR MUCH OF THE MOISTURE OUT OF THE TRI
STATE REGION...SO PRECIP CHANCES LOOK SLIM ALONG THE FRONT MONDAY.

BEYOND MONDAY THERE ARE SOME DIFFERENCES IN THE MODELS. THE
OPERATIONAL GFS DOES NOT PRODUCE A CUTOFF LOW OFF OF CALIFORNIA
EARLY IN THE WEEK...WHEREAS THE ECMWF AND UKMET DO.
OBSERVATIONALLY...THE PATTERN SEEMS TO FAVOR MORE AMPLIFICATION...AS
STRONG SOUTH WINDS WERE HELPING BUILD A RIDGE OVER ALASKA THIS
MORNING. ADD TO THIS THE FACT THAT SEVERAL ENSEMBLE MEMBERS OF THE
GFS ALSO SUPPORT A MORE AMPLIFIED PATTERN AND A CUTOFF LOW...THIS
FORECAST PACKAGE WILL RELY ON THE ECMWF FOR DAYS 4-7. COORDINATION
WITH SURROUNDING OFFICES PRODUCED SOME CONSENSUS AS TO THIS COURSE
OF ACTION. RESULT WAS A SIGNIFICANT WARMING OF TEMPERATURES NEXT
THURSDAY AND FRIDAY AS DESERT TYPE AIRMASS MOVES EAST FROM THE FOUR
CORNERS REGION AHEAD OF THE CUTOFF LOW. MOISTURE LOOKS TO BE
SQUASHED SOUTHWARD BY A FRONTAL BOUNDARY STALLING IN THE SOUTHERN
U.S. SO THE FORECAST WILL BE DRY EXCEPT FOR ISOLATED CHANCES FOR
THUNDERSTORMS...MAINLY IN THE WEST WHERE CELLS MAY SURVIVE THEIR
TRIP FROM THE MOUNTAINS OF COLORADO INTO YUMA OR KIT CARSON COUNTY
LATE NEXT WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...TORNADO WATCH UNTIL 1Z FOR CHEYENNE SHERMAN WALLACE LOGAN
THOMAS RAWLINS DECATUR SHERIDAN AND GOVE COUNTIES.
NE...TORNADO WATCH UNTIL 1Z FOR DUNDY HITCHCOCK AND RED WILLOW COUNTIES.
CO...TORNADO WATCH UNTIL 1Z FOR YUMA AND KIT CARSON COUNTIES.

&&

BURKE
Hazardous weather outlook, May 22, 12:04 PM MST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
104 PM MDT SAT MAY 22 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER OVER EXTREME SOUTHWEST
NEBRASKA TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER OVER MOST
OF NORTHWEST KANSAS AND EXTREME EAST CENTRAL COLORADO.

SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER NORTHEAST
COLORADO...AND WILL CONTINUE TO MOVE EAST INTO THE AREA. ADDITIONAL
THUNDERSTORMS WILL DEVELOP THROUGH THIS EVENING ALONG AND NORTH OF A
LINE FROM FLAGLER COLORADO TO SHARON SPRINGS TO GOVE. TO THE NORTH OF
THIS LINE THUNDERSTORMS WILL RAPIDLY BECOME SEVERE. DUE TO THE VERY
UNSTABLE AIR MASS AND FAVORABLE WIND PROFILE THROUGH THE MIDDLE
LEVELS OF THE ATMOSPHERE...LARGE HAIL...DAMAGING THUNDERSTORM
WINDS...AND ISOLATED TORNADOES WILL OCCUR WITH THESE STORMS. THE
GREATEST THREAT FOR TORNADOES IS ALONG AND NORTH OF HIGHWAY 36 AND
EXTENDS INTO EXTREME SOUTHWEST NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE THUNDERSTORM PERIOD IS EXPECTED DURING THE WEEK.

ANOTHER COLD FRONT MAY BRING ISOLATED THUNDERSTORMS TO KANSAS AND
NEBRASKA MONDAY AFTERNOON.

ON TUESDAY THE WESTERN EDGE OF THAT COLD FRONT WILL BEGIN RETURNING
AS A WARM FRONT OVER EASTERN COLORADO...AGAIN WITH ISOLATED
THUNDERSTORMS POSSIBLE DURING THE TIME OF MAXIMUM HEATING.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY AS AN UPPER LEVEL
SYSTEM APPROACHES THE TRI-STATE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ALONG AND NORTH OF A LINE FROM
FLAGLER COLORADO TO SHARON SPRINGS TO GOVE.

BULLER

In the hours before

Special weather statement, May 22, 12:06 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
106 PM MDT SAT MAY 22 2004

COZ090-091-KSZ001>003-013>015-027>029-NEZ079>081-230100-
CHEYENNE KS-DECATUR-DUNDY-GOVE-HITCHCOCK-KIT CARSON-LOGAN-RAWLINS-
RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-YUMA-
106 PM MDT (206 PM CDT) SAT MAY 22 2004

...TORNADO WATCH IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 249 FOR
THE FOLLOWING COUNTIES IN THE TRI-STATE AREA FROM 1 PM MDT (2 PM CDT)
UNTIL 7 PM MDT (8 PM CDT):

IN COLORADO...YUMA AND KIT CARSON

IN KANSAS...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS...
SHERIDAN...WALLACE...LOGAN...GOVE

IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW

TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

DDT
Local storm report, May 22, 1:50 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 E BLAKEMAN            39.82N 101.10W
05/22/2004  0.75 INCH        RAWLINS            KS   TRAINED SPOTTER

&&
Special weather statement, May 22, 1:59 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT SAT MAY 22 2004

COZ090-091-KSZ001>003-013>015-027>029-NEZ079>081-230100-
CHEYENNE KS-DECATUR-DUNDY-GOVE-HITCHCOCK-KIT CARSON-LOGAN-RAWLINS-
RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-YUMA-
259 PM MDT (359 PM CDT) SAT MAY 22 2004

...TORNADO WATCH IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 249 FOR
THE FOLLOWING COUNTIES IN THE TRI-STATE AREA FROM 1 PM MDT (2 PM CDT)
UNTIL 7 PM MDT (8 PM CDT):

IN COLORADO...YUMA AND KIT CARSON

IN KANSAS...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS...
SHERIDAN...WALLACE...LOGAN...GOVE

IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW

TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

KSZ004-230400-
NORTON-
359 PM CDT SAT MAY 22 2004

...ANOTHER TORNADO WATCH IN EFFECT FOR A PORTION OF NORTHWEST
KANSAS...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 251 FOR
NORTON COUNTY IN NORTHWEST KANSAS UNTIL 11 PM CDT.

TORNADOES...HAIL TO 4 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

DDT/BULLER
Local storm report, May 22, 2:03 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 NNW LUDELL            39.90N 100.99W
05/22/2004  1.00 INCH        RAWLINS            KS   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL COVERING THE GROUND

&&

BURKE

The radar

The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 high wind. Local standard time, as filed.

Hail, Red Willow

When
May 22, 2:24 PM MST
Where
Red Willow County, 3 mi W of Mc Cook
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -100.667

Hail, Hitchcock

When
May 22, 2:24 PM MST
Where
Hitchcock County, Culbertson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -100.833

Hail, Dundy

When
May 22, 3:05 PM MST
Where
Dundy County, Benkelman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.050, -101.533

Mushy dime size hail reported.

Hail, Red Willow

When
May 22, 3:05 PM MST
Where
Red Willow County, Lebanon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -100.283

High Wind, Dundy

When
May 22, 4:02 PM MST
Where
Dundy forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

High Wind, Hitchcock

When
May 22, 4:33 PM MST to 4:48 PM MST
Where
Hitchcock forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

High Wind, Red Willow

When
May 22, 4:58 PM MST to 5:13 PM MST
Where
Red Willow forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402699, 5402700, 5402701, 5402702, 5402704, 5402703, 5402705.